Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 41, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 31, 2000, 5:42 PM CDT for Dickinson County, Iron County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2000, 5:42 PM CDT (22:42 UTC)
- Expired
- Aug 31, 2000, 6:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Dickinson County, MI, Iron County, MI
The radar
The Marquette radar (KMQT), 69 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:10 PM CDT | Hail 1 M | Sagola, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2032 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 312242 SVRMQT MIC043-071-312345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 542 PM CDT THU AUG 31 2000 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKINSON COUNTY IN WESTERN UPPER MICHIGAN IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN * UNTIL 645 PM CDT * AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CRYSTAL FALLS. THE STORM WAS MOVING NORTHEAST AT 35 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... SAGOLA AT 545 PM CDT CHANNING AT 550 PM CDT DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ JLA WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:00 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 31, 3:00 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 400 PM EDT THU AUG 31 2000 12Z RAOBS/LATEST WV LOOP SHOW A CONFLUENT WSWLY INTO THE NW GRT LKS/SW ONTARIO ON TOP OF UPR RDG OVR THE E. SFC COLD FNT BEHIND LO PRES MOVG THRU NRN ONTARIO MOVD THRU CMX-IWD BTWN 17Z-18Z. SFC FNT APRNT AS FINE LINE OF 88D/VIS SAT PIX AND BTWN BARAGA AND BIG BAY AT 1915Z. ALTHOUGH SW LLVL WNDS HAVE BROUGHT TEMPS/DWPTS WELL INTO 80S/LO 70S ACRS CWA...12Z GRB SDNG INDICATES LOCAL ATMOSPHERE EXTREMELY CAPPED AT H85 WITH UPR DVGC ASSOCIATED WITH RRQ OF UPR JET ACRS SRN HUDSON BAY TOO FAR TO THE N. LATEST RUC/GOES DERIVED SDNGS SUG CONVECTIVE TEMP IN THE 90S...A BIT OUT OF REACH DESPITE OPPRESSIVE HEAT AND HUMIDITY OVR CWA. A FEW BNDRYS FM PRIOR CNVCTN THAT WENT THRU WRN LK SUP EARLIER THIS MRNG HAVE DONE LTL BUT INCRS SC IN LLVL CNVGC AHD OF THEM. SHRTWV NOTED ON WV LOOP RIDING NNEWD THRU MN IS CAUSING A FEW LTG STRIKES WELL BEHIND SFC FNT IN MN ATTM...BUT TRACK OF SHRTWV APPEARS SO FAR TO THE W THAT CWA LIKELY EXPERIENCING SUBSIDENCE ON ACYC SIDE. THIS SHRTWV APRCHG UPR CONFLUENT ZN. AT THE SFC BEHIND COLD FNT...TEMPS FALL OFF SHARPLY WITH CONSIDERABLE LO CLD LINGERING WELL BEHIND SHALLOW FNT. ANOTHER SHRTWV NOTED ON WV LOOP OVR SE CO. THIS SYS APPEARS STRGR THAN 12Z MODELS ANALYZD. MAIN FCST CONCERN TNGT IS SHRA/TSRA POTENTIAL. XPCT SFC FNT TO SLIDE STEADILY SEWD THIS EVNG. ALTHOUGH NO SHRA/TSRA EVIDENT ATTM...THINK SHRTWV IN MN MAY INCRS UPR DVGC ENUF OVR BNDRY BEFORE IT SHEARS OUT TO THE N FOR AT LEAST SOME SCT SHRA/TSRA TO DVLP ALG BNDRY AND ENHANCED LLVL CNVGC AS IT SINKS THRU SE ZNS THIS EVNG. WITH PW ARND 1.5" AT MPX THIS MRNG AND UPR WNDS NRLY PARALLEL TO SFC BNDRY...HAVE CONTD MENTION OF LOCALLY HVY RA ASSOCIATED WITH CNVTN. UNIDIRECTIONAL WND PROFILE ALSO SUGS GUSTY WNDS PSBL WITH TSRA...BUT HI WBZ NR 12K-13K SUGS HAIL SHUD NOT BE A PROBLEM. SINCE MODELS APPEAR TO UNDERDO SHRTWV EMERGING FM SW THIS AFTN...HAVE HEDGED TOWARD AVN FCST OF MORE UPR DVGC/PCPN DVLG LATE TNGT AS THIS SYS RIDES NE TO REINVIGORATE WAVE ALG FNT. SO POPS GENERALLY HIER THAN MOS GUIDANCE AND CATEGORICAL ACRS SE WHERE BNDRY WL BE OVHD AT SAME TIME UPR DVGC INCRSES. TSRA STILL PSBL OVR FAR S LATE TNGT INTO FRI WITH AXIS OF SI ARND -4. HAVE LWRD MIN TEMPS FOR TNGT A BIT CLOSER TO MOS GUIDANCE PER LO TEMPS LAST NGT BEHIND BNDRY AND SHARP PRES RISES/APRNT CAD ACRS SW ONTARIO TDAY AS UPR CONFLUENCE STRENGTHENS HI PRES TO N. ALSO XPCT LOTS OF FOG OVR UPSLOPE AREAS FM IWD-CMX-MQT AS NELY FLOW MOISTENED OVR LK SUP RAMS UP HIER TERRAIN. AVN SHOWS UPR DVGC/H100-5 MEAN RH GRDLY DIMINISHING TMRW...SO ENDED PCPN NW-SE. BUT XPCT LOTS OF LO CLD/FOG TO LINGER AND KEEP TEMPS FM RISING MUCH AT ALL IN ENELY FLOW ON SRN FLANK OF HI PRES IN ONTARIO. WITH TEMPS UP TO 30 DEGREES LWR THAN TDAY... HIGHLIGHTED MUCH COOLER FOR FRI PD. MODELS SHOW UPR RDG PERSISTING OVR NRLY STNRY BNDRY FRI NGT/SAT WITH GENERAL H7-3 QVECTOR DVGC. THINK FOG LIKELY AGAIN FRI NGT WITH SHALLOW COOL AIRMASS...ESPECIALLY IN UPSLOPE AREAS OFF LK SUP. GIVEN FCST END OF LLVL CAD AND SHALLOW NATURE OF COOL AIRMASS...MIN TEMPS GENERALLY ABV MOS FOR FRI NGT. FLOW PROGGED TO BCM MORE SELY ON SAT WITH CONTD SUBSIDENCE...SO XPCT INCRS IN SUNSHINE AS DIURNAL TREND LIFTS LO CLD. TEMPS NR MOS. EXTENDED MODELS ALL SHOW A MEAN TROF REMAINING OVR THE W CST INTO NXT WEEK WITH A RDG AXIS PERSISTING FM THE WRN GRT LKS INTO THE PLAINS UPWIND OF TROFFINESS IN ERN CAN. QUITE A BIT OF DISAGREEMENT ON THE AMPLITUDE OF THE ERN CAN TROF/STRENGTH OF HUDSON BAY HI PRES UNDER THE RDG AND HOW AGGRESSIVE DRY AIR FM THE N ASSOCIATED WITH THIS HI WL PUSH QUASI-STNRY BNDRY OVR THE GRT LKS TO THE S. HAVE DISREGARDED ECMWF SOLN OF DVLPG DEEP LO PRES OVR GRT LKS ON SUN UNDER UPR CONFLUENCE IN MEAN RDG POSITION...BUT DO BELIEVE THERE WL BE A WAVE ON THE FNT TO THE S ON SUN THAT WL INTRODUCE THE DRIER AIR TO THE N INTO THE NW GRT LKS IN MON-TUE TIMEFRAME. NMRS CANADIAN/MRF ENSEMBLE MEMBERS SHOW A SOLN SIMILAR TO THE UKMET WITH THE CNTRL CAN RDG GAINING SOME AMPLITUDE AND INTRODUCING DRIER AIR WHILE HUDSON BAY HI PRES INTENSIFIES. ALSO FEEL THIS FCST CONSISTENT WITH DEEPENING TROF ALG THE W CST. SHRA CHCS WL INCRS DURG MID/LATE WEEK AS NXT SHRTWV DIGGING INTO MEAN W CST TROF KICKS PREVIOUS SHRTWV TO THE NE...WITH SLY FLOW AHD OF SYS OVRRNG HI PRES/DRIER AIR IN PLACE. BUT A NUMBER OF MRF ENSEMBLES SHOW CONTD HIER AMPLITUDE TROF INTO NEW ENGLAND...SUGING SFC HI PRES/DRY AIR WL BE SLOW TO YIELD AND KEEP ERN ZNS DRIER. TEMPS WL AVG ABV NORMAL THRU PD UNDER MEAN RDG WITH A COOL NGT OR TWO EARLY NXT WEEK. COORINATED WITH APX. .MQT...NONE. KC
In the hours before
Special weather statement, Aug 31, 4:55 PM CDT, 47 minutes before
MIZ004>006-010>014-010300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 555 PM EDT THU AUG 31 2000 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 11 PM EDT FRIDAY MORNING(1000 PM CDT THURSDAY EVENING). THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN WEST AND CENTRAL UPPER MICHIGAN BARAGA...MARQUETTE...IRON...DICKINSON...MENOMINEE...DELTA...ALGER... AND SCHOOLCRAFT COUNTIES. THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY T%UNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. JLA NNNN
Special weather statement, Aug 31, 5:00 PM CDT, 42 minutes before
MIZ004>006-010>014-010300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE MARQUETTE MI 600 PM EDT THU AUG 31 2000 CORRECTED EXPIRATION TIME THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 11 PM EDT SATURDAY MORNING (1000 PM CDT THURSDAY EVENING). THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN WEST AND CENTRAL UPPER MICHIGAN BARAGA...MARQUETTE...IRON...DICKINSON...MENOMINEE...DELTA...ALGER... AND SCHOOLCRAFT COUNTIES. THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. JLA NNNN
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:01 PM CDT | Severe Thunderstorm Warning | MQT | Marquette | 59 min |
| Aug 31, 6:58 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.